Search

 

 

Download a PDF copy

“Ask the Doctor” Column: Post Chemotherapy Neuropathy

This is a column in which leading clinicians answer your questions about neuropathy – usually one question per issue, and more when we are able. Please send your questions to “Ask the Doctor” c/o Neuropathy News, The Neuropathy Association, 60 East 42nd Street, Suite 942, New York, NY 10165.

DEAR DOCTOR: I have tingling and numbness in my hands and feet, due to chemotherapy ((taxol, cisplatin) for breast and ovarian cancer. I take vitamin B-6, B-12, a B-complex and alpha lipoic acid caplets. No pain; just tingling and numbness. Hands are worse than feet, rating about a 6 or 7 on scale of 10. Have you found anything that truly relieves these symptoms?  And what doses do you suggest? Thank you! - Marcia

DR. JEONG OH ANSWERS: Marcia, Sensory neuropathy is a burden that affects a considerable number of breast and ovarian cancer survivors treated with chemotherapy. I am very thankful to you for asking such an important question on behalf of all the affected cancer survivors, particularly during Breast Cancer Awareness Month.

Chemotherapy has been one of the cornerstones in fighting and winning, to some extent, the battle against cancer. Despite its usefulness, chemotherapy frequently has long-term health effects--also referred as “the price of survival”--that require medical attention. Neuropathy (like the tingling and numbness you have) caused by chemotherapeutic agents (like paclitaxel, cisplatin, oxaliplatin, ixabepilone, etc.) is one of the classic examples of these lasting effects.

The most common symptoms of sensory neuropathy are:

  • Tingling and numbness: These symptoms are similar to diabetic neuropathy but it tends to affect the palmar/plantar aspect of fingers and toes more. With oxalipaltin (Eloxatin®) it may also affect the area around the lips.
  • Difficulty manipulating small objects like buttons, keys, needlework, etc.
  • Worsening of handwriting.
  • Paradoxical burning pain on touching cold objects.
  • Propensity to fall, particularly when bending down or trying to pick up objects from the floor.

The most commonly used treatment options for tingling and numbness include the following:

1. L-Acetyl-Carnitine: This is a natural product that is produced by your liver, kidneys, and brain.  Cisplatin and paclitaxel are believed to cause, in some patients, mild damage to kidneys leading to leakage of carnitine through the urine. Carnitine levels are associated with levels of Nerve Growth Factor.  This factor may be involved in the healing of nerve damage caused by chemotherapy.  Carnitine supplementation usually does not lead to a complete cure but about 50% of patients report some improvement.  Most studies have used doses of 1000 mg twice daily.

2. Amitriptyline: This is an old antidepressant but in very small doses (10-25 mg every night) it has been associated with some relief of both sensory neuropathic pain.

3. Venlafaxine or duloxetine: Venlafaxine has been tried in a few small studies showing improvements neuropathic pain.  However, its potential side-effects may become a limiting factor to its use.  Duloxetine usually has fewer side-effects but have not been studied well with chemotherapy related neuropathy.

4. Gabapentin or pregabalin:  Gabapentin has been widely used for neuropathic pain, particularly for diabetic neuropathy. Interestingly, none of the available studies show a significant benefit in chemotherapy related neuropathy. However, we have noticed that select patients do benefit from them (mostly with relation to their pain and, to a lesser extent, their tingling and numbness).

5. Glutamine: Few studies suggest some benefit.  However, I am very reluctant to use it as, in theory, glutamine may also provide a escape path for the cancer cells.

6. Other supplements (vitamin B, vitamin E, alpha lipoic acid, etc.):  Small studies suggest possible benefits, but I have yet to find a patient who noticed any benefit from these supplements beyond the improvement brought by time. High doses of vitamin B-6 may actually causes neuropathy.

7. Physical therapy: It usually does not improve the symptoms but it may be helpful in relearning how to manipulate small objects and to avoid falls.

8. Gloves and socks: Keeping the extremities warm at night helps decrease the intensity of the neuropathy even during the day.

It is very important that you (and all cancer survivors) report to your doctor (either the oncologist or primary care doctor) not only your neuropathy symptoms but also how much it is affecting your quality of life. Sensory neuropathy is very hard to treat and it needs to be tailored to the individual survivor’s symptoms, previous cancer treatment, other medical problems (like diabetes), and medications the patient may be receiving. The key is to discuss with your doctor so he/she can optimize the treatment plan specific to your needs.

Jeong Oh, M.D., M.P.H. is the director for the Center of Lasting Effects of Cancer Treatment at The University of Texas MD Anderson Cancer Center, Houston, Texas.


Reprinted from the January 2009 edition of Neuropathy News®.  

 

All active news articles

Home / Contact UsPeripheral Neuropathy Site Map / Disclaimer
© 2014 The Neuropathy Association / 110 W. 40th Street, Suite 1804 / New York, NY 10018 / 212-692-0662


 

     
- +